Flood, Allegany
- When
- April 22, 11:30 AM EST to 12:30 PM EST
- Where
- Allegany County, Oldtown
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.550, -78.617
Flooding occurred along the banks of the C and O Canal.
High moisture content and relatively light winds created prime conditions for flash flooding to occur with rain and thunderstorms on the evening of April 22. There were several reports of flooding and flash flooding due to the heavy rainfall across portions of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High moisture content and relatively light winds created prime conditions for flash flooding to occur with rain and thunderstorms on the evening of April 22. There were several reports of flooding and flash flooding due to the heavy rainfall across portions of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 21, 9:20 PM EST, 14 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1020 PM EDT FRI APR 21 2006 .EVENING UPDATE... HAVE BACKED OFF TO SCTD SHWRS TIL 3 AM...THEN HAVE ADTNL ACTIVITY EXPECTED TO REDEVELOP THROUGH DAYBREAK ACROSS THE CWA WITH 100 POPS AS S/W TROUGH APPROACHES AND STRONG MOISTURE ADVECTION CONTINUES. HAVE CONTINUED TO MENTION ISO TSTM LATE TNGT ACROSS THE SOUTHERN CWA WHERE INSTABILITY REMAINS A BIT BETTER ALONG WITH BETTER FORCING. SCA CONDS OCCURRING ACROSS MOST OF THE WATERS ATTM AND SEE NO REASON TO BACK OFF THE SCA WE ALREADY HAVE IN PLACE. SLGT RISK CONTINUES FOR SATURDAY ACROSS A LARGE CHUNK OF THE SRN CWA. THIS STILL LOOKS DECENT...BUT DEPENDS ON HOW STRONG THE SATURATED MARINE LYR PROVES TO BE TO THE SOUTH. AT ANY RATE...IT STILL LOOKS LIKE A THREAT WORTH WATCHING. ALSO WORTH KEEPING AN EYE ON IS OUR THREAT FOR MINOR CSTL FLDG ALONG THE WESTERN SHORE OF THE BAY AND IN THE TIDAL POTOMAC. JB && .SHORT TERM /TONIGHT THROUGH SATURDAY/... VERY TOUGH FORECAST TODAY FOR THE NEXT 24H. WMFNT DRAPED ACROSS THE CWA ATTM SEPARATES A COOL MARITIME FLOW DAMMED UP AGAINST THE MTNS ACROSS THE NORTHERN HALF OF THE CWA. DECENT LOW LEVEL JET DEVELOPS TONIGHT WITH SOME MODEST ELEVATED INSTABILITY AND GOOD FORCING AS STRONG SHORTWAVE APCHS FROM THE SOUTHWEST. GOOD FORCING OVERALL THROUGH TOMORROW AND UPR DIVERGENCE ISN/T BAD EITHER. GOOD MOISTURE PLUME CONTINUES TO ADVECT INTO THE AREA. HEAVY RAINFALL LOOKS TO BE A GOOD BET BOTH TONIGHT AND AGAIN TOMORROW AS THE WEAK FRONT APPROACHES FROM THE WEST. ASIDE FROM ANY LOCALIZED POOR DRAINAGE PROBLEMS TONIGHT...GIVEN ANTECEDENT SOIL CONDITIONS FLOODING PROBABILITY LOOKS TO BE LOW. HEAVY RAINFALL WITH THE FRONT TOMORROW WILL HAVE TO BE WATCHED DEPENDING ON HOW MUCH RAINFALL OCCURS TONIGHT. OVERALL CONFIDENCE IN POTENTIAL FLOODING TOMORROW TOO LOW FOR A WATCH AT THIS POINT. SOME POTENTIAL FOR SVR OVER THE FAR SOUTHEAST TOMORROW PROVIDED THAT SOME INSTABILITY IS ABLE TO DEVELOP. RIGHT NOW LOOKS LIKE THE EXTENSIVE CLOUD COVER WILL BE TOO MUCH TO ALLOW ANY APPRECIABLE INSOLATION. WIND FIELD IS DEFINITELY GOOD TOMORROW ON THE RETREATING WARM FRONT. WILL CONTINUE TO MENTION IN HWO FOR NOW. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... THE WEATHER WILL REMAIN UNSETTLED THROUGH THE FIRST HALF OF NEXT WEEK. HIGH PRESSURE IS EXPECTED TO BUILD BACK OVER THE REGION BY LATE WEDNESDAY AND CONTINUE THROUGH FRIDAY. THE FIRST PART OF THE EXTENDED WILL DEAL WITH AN EXITING LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY. THE PRECIP LOOKS TO GRADUALLY TAPER OFF BETWEEN 00Z AND 06Z IN MOST LOCALES WITHIN THE CWFA. COLD FRONT WILL CONTINUE SOUTHWARD OVERNIGHT AND STALL OVER CENTRAL NORTH CAROLINA BY MONDAY. HIGH PRESSURE BRIEFLY IN PLACE AT THE SURFACE ON MONDAY...BUT THE NEXT SYSTEM IS EXPECTED ON TUESDAY. STALLED BOUNDARY OVER NORTH CAROLINA WILL BEGIN MOVING NORTH LATE MONDAY/EARLY TUESDAY IN ADVANCE OF A COLD FRONT. THE FRONT IS EXPECTED TO MOVE THROUGH BY LATE TUESDAY. BY EARLY WEDNESDAY THE FRONT IS EXPECTED TO BE ALONG THE VA/NC BORDER AS HIGH PRESSURE BUILDS BACK IN OVER THE CWFA. HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THE REMAINDER OF THE WEEK. MOS GUIDANCE WAS PRETTY CLUSTERED WITH POPS AND TEMPS. SPLIT THE DIFFERENCE. && .AVIATION... PROLONGED LOW CIG IFR EVENT APPEARS LIKELY TONIGHT AND TOMORROW. COLD AIR DAMMING HAS WEDGED IN AS FAR SOUTH AS KEZF AS OF EARLY THIS AFTN. MODERATE LLJ WILL DEVELOP OVER THE SURFACE COLD POOL WHICH WILL LEAD TO LLWS PROBS OVERNIGHT AS LLJ DEVELOPS. ELEVATED CONVECTION ALSO APPEARS LIKELY TONIGHT ADDING TO THE CHALLENGES TONIGHT AVIATION WISE. PRIMARY PROB OVERNIGHT APPEARS TO BE LOW CIGS AS SURFACE WINDS WILL STAY UP AND PRECIPITATION WILL BE OCCURRING WHICH SHOULD KEEP VSBYS FROM CRASHING TOO FAR. CIGS ON THE OTHER HAND WILL BE APPROACHING LIFR BEGINNING LATE THIS EVENING AT THE METRO ARPTS. HOW LOW WILL THE CIGS GET REMAINS PROBLEMATIC AT THIS POINT. MUCH GUIDANCE POINTS TO CIGS APPROACHING ILS CAT 1 MINS AND STAYING THAT WAY FOR MANY HOURS. WHILE PROLONGED LOW CIG/VIS EVENTS ARE FAVORED WITH COLD AIR DAMMING SITUATIONS WIND DIRECTION OVERNIGHT LOOKS TO BE JUST SOUTH OF EAST AND THE GROUND IS WARM. RIGHT NOW HAVE GOOD CONFIDENCE IN CIGS IN THE 400-600 FT RANGE OVERNIGHT...BUT LESS CONFIDENT OF CIGS DIPPING MUCH BELOW THAT FOR ANY EXTENDED PERIODS. && .MARINE... HAVE EXTENDED THE SMALL CRAFT ADVISORY OUT THROUGH MOST OF SATURDAY. BELIEVE WINDS A TAD BIT LOW WITHIN THE MODELS. WILL HAVE TO MONITOR THE WATER LEVELS ON THE WESTERN SHORE OF THE CHESAPEAKE WITH THE PROLONGED EASTERLY FLOW. TIDAL FLOODING MAY BE POSSIBLE DURING THE TIME OF HIGH TIDE TOMORROW...AROUND MIDDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 11 PM SATURDAY. && SHORT TERM...MANNING LONG TERM...LISTEMAA AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1014 AM EDT SAT APR 22 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-231000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1014 AM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH EARLY THIS EVENING. RAINFALL THROUGH TONIGHT COULD REACH 3 INCHES IN A FEW ISOLATED SPOTS. THIS COULD BE SUFFICIENT TO GENERATE AREAS OF DEEP STANDING WATER...BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED DUE TO DRIER THAN NORMAL CONDITIONS RECENTLY. SOUTHEASTERLY WINDS TODAY WILL CAUSE TIDES ON THE CHESAPEAKE BAY...TIDAL POTOMAC AND OTHER ESTUARIES TO BE ABOVE NORMAL. LEVELS COULD BE UP TO ONE FOOT ABOVE NORMAL BY DAYS END...CREATING MINOR OVERFLOWS AT TIME OF HIGH TIDE IN VERY LOW LYING PORTIONS OF ANNAPOLIS AND ALEXANDRIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGOWSKI
The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
2 flash flood, 1 flood. Local standard time, as filed.
Flooding occurred along the banks of the C and O Canal.
Water rescue with several closed roads near Seneca Creek State Park. Three feet of standing water at the I-270 and Route 28 interchange. Several stalled vehicles.
Flooded roads and one road closure in the northwest part of the county, including the town of Catonsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507174, 5507175, 5507176.